North Dakota, 2008

Winter Storm in North Dakota, November 6 to 7, 2008

November 6 to 7, 2008 · NWS FGF · 11 events in 11 counties and zones

The first winter storm of the season brought a combination of wind, ice, and snow to portions of eastern North Dakota. A slow moving, potent upper level low pressure system tracked from South Dakota into Minnesota.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The first winter storm of the season brought a combination of wind, ice, and snow to portions of eastern North Dakota. A slow moving, potent upper level low pressure system tracked from South Dakota into Minnesota. The accompanying surface low briefly moved into the southern Red River Valley. This resulted in warm temperatures across west central Minnesota and sub-freezing temperatures in the Cando, Maddock, and New Rockford areas. The most snow fell across Towner, Benson, Ramsey, Cavalier, and Eddy counties, where amounts generally ranged from 4 to 12 inches. A bit further to the east, ice was more prevalent. From Pembina County down through Griggs County, a good 0.25 inches of ice preceded a few inches of snow. In addition to the snow and ice, north-northeast winds gusted up to 40 mph. The combination of wind and ice on power lines was devastating. About 160 miles of transmission lines needed repair and approximately 6,500 electric customers lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 6, 5:00 AM CST, 1 hour earlier.

Area forecast discussion, Nov 6, 5:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CST THU NOV 6 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN CENTRAL SD
WITH AN INVERTED TROF EXTENDING THROUGH NE SD INTO WC MN. WHEN
COMPARING THE MODELS...THERE STILL ARE SIGNIFICANT DIFFERENCES ON
HOW THE SURFACE LOW TRACKS THROUGH E SD INTO W MN THIS AFTERNOON AND
TONIGHT...WITH THE NAM AND ECWMF ON A MORE W TRACK AND THE GFS
FARTHER E. THUS...ENDED UP LEANING TOWARD THE NAM SOLUTION AS IT
APPEARS TO BE HANDLING THE CURRENT DRY SLOT/QPF AREAS THE BEST.

WITH A FARTHER W TRACK POSSIBLE...RESULTANT EFFECT WOULD BE A DELAY
IN THE CHANGE OVER FROM RA TO SN AND A HIGHER POTENTIAL FOR ZR.
THUS...WILL LEAVE WINTER STORM WATCH IN EFFECT FOR THE N RRV INTO
LISBON AREA STARTING AT 18Z TODAY AND LET DAY SHIFT SEE HOW SYSTEM
HAS EVOLVED THIS MORNING TO DETERMINE IF THERE WILL BE SIGNIFICANT
ZR AND WHEN THE BEST CHANGE OVER TIME FRAME TO SN WILL BE. WITH N
RRV STILL SEEING SHRA ACTIVITY AND TSRA DEVELOPING IN THE LAST
HOUR...WILL ALSO LEAVE FLOOD WATCH IN EFFECT FOR TODAY. AT THIS
POINT...TEMPS NEAR FREEZING IN PARTS OF DVL AREA AND NOT EXPECTED TO
GO ANYWHERE BUT DOWN TODAY...SO WILL LEAVE START TIME OF WINTER
STORM WARNING FOR DVL AREA AT 12Z AND CANCEL WIND ADVISORY FOR THAT
AREA. WITH DVL AIRPORT SUSTAINED AT 30 MPH AND SURFACE PRESSURE
GRADIENT EXPECTED TO TIGHTEN OVER N RRV THIS MORNING...EXPECT WINDS
TO INCREASE INTO ADVISORY CRITERIA...SO WILL ISSUE A WIND ADVISORY
FOR N RRV FROM 12Z TO 18Z TO COVER THE GAP UNTIL THE WINTER STORM
WATCH GOES IN EFFECT.

AS FAR AS WEATHER GRIDS...TRIED TO TIME CHANGE OVER FROM RA/ZR TO
RA/SN FROM W TO E ACROSS THE AREA. UNTIL LOW MOVES INTO WC MN THIS
EVENING...MODEL SOUNDS KEEPING TEMPS WARM ENOUGH FOR RAIN...FROM
EXTREME SE ND INTO NW MN UP TO ABOUT MIDNIGHT TONIGHT. THEN...THE
ATMOSPHERE COOLS PRETTY QUICKLY WITH ENTIRE AREA EXPECTED TO BE SNOW
BY FRI MORNING. HIGHEST SNOWFALL ACCUMULATION POTENTIAL STILL IS IN
THE DVL AREA AND THE N RRV...WITH BLOWING SNOW AND REDUCED VSBYS
POSSIBLE STARTING THIS EVENING AND LASTING THROUGH MUCH OF THE DAY
FRI. WILL NEED TO LET LATER SHIFT REFINE VSBY REDUCTION PROBLEM
BETTER ONCE SEE HOW RA/SN CHANGE OVER OCCURS.

SYSTEM WINDS DOWN BY SAT MORNING...WITH SOME RESIDUAL FLURRIES
POSSIBLE. THEN...A RIDGE OF HIGH PRESSURE WORKS ITS WAY ACROSS THE N
PLAINS FOR THE WEEKEND INTO THE EARLY PART OF NEXT WEEK. WITH FRESH
SNOW COVER EXPECTED...ESPECIALLY IN THE DVL AREA...STARTED TREND OF
CUTTING BACK ON HIGH AND LOW TEMPS INTO TUE TO ACCOUNT FOR THE
CHANGE IN SURFACE INSOLATION CHARACTERISTICS.

&&

.AVIATION...
MVFR CIGS AND VSBYS TO DROP TO IFR TODAY IN BR...TSRA..ZR..AND/OR
SN. WINDS TO CONTINUE FROM NE-N AND INCREASE TO AROUND 25 KTS WITH
GUSTS TO 35 TO 40 KTS IN NE ND AND 25 TO 30 KTS IN SE ND AND WC
MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WATCH THROUGH THIS AFTERNOON FOR NDZ008-016-026>030-038-
     039-049-052>054.

     WINTER STORM WARNING UNTIL 12 PM CST FRIDAY FOR NDZ006-007-014-
     015-024.

     WIND ADVISORY UNTIL NOON CST TODAY FOR NDZ008-016-026>029-054.

     WINTER STORM WATCH FROM NOON CST TODAY THROUGH FRIDAY MORNING
     FOR NDZ008-016-026>029-038-049-052-054.

MN...FLOOD WATCH THROUGH THIS AFTERNOON FOR MNZ001>005-007-008-
     013>015-022-027-029-030-040.

     WIND ADVISORY UNTIL NOON CST TODAY FOR MNZ004-007.

     WINTER STORM WATCH FROM NOON CST TODAY THROUGH FRIDAY MORNING
     FOR MNZ004-007.

&&

NG
Hazardous weather outlook, Nov 5, 6:41 PM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 PM CST WED NOV 5 2008

NDZ006-007-014-015-024-062215-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
641 PM CST WED NOV 5 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM THURSDAY...

...WINTER STORM WARNING IN EFFECT 6 AM THURSDAY THROUGH NOON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

AREAS OF RAIN WILL TURN TO A RAIN SNOW MIX BY LATE TONIGHT. AREAS OF
FREEZING RAIN ARE ALSO POSSIBLE LATE IN THE NIGHT. NORTH TO
NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR
THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY. A
RAIN SNOW MIX WILL TURN TO HEAVY SNOW WITH GUSTY WINDS THURSDAY
AFTERNOON INTO FRIDAY. NEAR BLIZZARD CONDITIONS CAN BE EXPECTED AT
TIMES. SIX TO TEN INCHES OF SNOW ACCUMULATION CAN BE EXPECTED.
MOTORISTS SHOULD BE EXTREMELY CAREFUL WHEN DRIVING IN THESE
CONDITIONS...ESPECIALLY AS THIS IS THE FIRST MAJOR SNOW EVENT OF THE
SEASON.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-062215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
641 PM CST WED NOV 5 2008

...WINTER STORM WATCH IN EFFECT 6 AM THURSDAY THROUGH NOON FRIDAY FOR
PARTS OF EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA...

...A FLOOD WATCH IS IN EFFECT FOR THE MUCH OF THE RED RIVER VALLEY
THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

PERIODS OF HEAVY RAIN CAN BE EXPECTED FOR MUCH OF THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN WILL CHANGE OVER TO SNOW IN THE RED RIVER VALLEY THURSDAY NIGHT.
AREAS OF FREEZING RAIN ARE ALSO POSSIBLE IN THE VALLEY THURSDAY
EVENING. TWO TO SIX INCHES OF SNOW ARE POSSIBLE FROM LATE THURSDAY
NIGHT THROUGH FRIDAY. THE HEAVIEST SNOWFALL WILL OCCUR IN FAR
EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA...WHERE
WIND GUSTS OF UP TO 25 MPH CAN BE EXPECTED. THIS IS THE FIRST
SIGNIFICANT WINTER EVENT OF THE SEASON. MOTORISTS SHOULD SLOW DOWN
AND USE EXTREME CAUTION WHEN DRIVING IN THESE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

SPEICHER/TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Towner

When
November 6, 6:00 AM CST to November 7, 12:00 PM CST
Where
Towner forecast zone
Reported by
COOP Observer
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Winter Storm, Benson

When
November 6, 6:00 AM CST to November 7, 12:00 PM CST
Where
Benson forecast zone
Reported by
COOP Observer
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winter Storm, Ramsey

When
November 6, 6:00 AM CST to November 7, 12:00 PM CST
Where
Ramsey forecast zone
Reported by
COOP Observer
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Winter Storm, Cavalier

When
November 6, 6:00 AM CST to November 7, 12:00 PM CST
Where
Cavalier forecast zone
Reported by
COOP Observer
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Winter Storm, Eddy

When
November 6, 6:00 AM CST to November 7, 12:00 PM CST
Where
Eddy forecast zone
Reported by
COOP Observer
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Winter Storm, Pembina

When
November 6, 12:00 PM CST to November 7, 12:00 PM CST
Where
Pembina forecast zone
Reported by
COOP Observer
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Winter Storm, Western Walsh

When
November 6, 12:00 PM CST to November 7, 12:00 PM CST
Where
Western Walsh forecast zone
Reported by
COOP Observer
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winter Storm, Eastern Walsh

When
November 6, 12:00 PM CST to November 7, 12:00 PM CST
Where
Eastern Walsh forecast zone
Reported by
COOP Observer
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Winter Storm, Nelson

When
November 6, 12:00 PM CST to November 7, 12:00 PM CST
Where
Nelson forecast zone
Reported by
COOP Observer
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Winter Storm, Grand Forks

When
November 6, 12:00 PM CST to November 7, 12:00 PM CST
Where
Grand Forks forecast zone
Reported by
COOP Observer
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Winter Storm, Griggs

When
November 6, 12:00 PM CST to November 7, 12:00 PM CST
Where
Griggs forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 136444, 136445, 136446, 136447, 136448, 136449, 136450, 136451, 136452, 136453, 136454.